Pennsylvania, 2004

Flood in Pennsylvania, September 18 to 19, 2004

September 18 to 19, 2004 · NWS BGM · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 18, 1:26 PM EST, 56 minutes earlier.

Area forecast discussion, Sep 18, 1:26 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 PM EDT SAT SEP 18 2004

.SYNOPSIS...MAJOR FLOODING EVENT CONTINUES ACROSS CWA THIS
AFTERNOON.  FLASH FLOOD CONCERNS WANING...THOUGH STILL AN ISSUE IN
SERN CWA....WHILE MAIN STEM RIVERS WILL BE CRESTING OVER THE NEXT
18-24 HOURS.  THE GOOD NEWS IS THAT FAIRLY STABLE OMEGA BLOCK SETS
UP AND 500 MB RIDGE WILL BE DOMINANT FEATURE WELL INTO THE WEEK.

&&

.SHORT TERM...
TONIGHT...SKIES SHOULD CLEAR OUT NICELY THIS EVENING...THOUGH P/C
CONDITIONS MAY LINGER A BIT IN THE SERN ZONES.  COULS SEE A FEW LAKE
ONTARIO INDUCED SC DEVELOP TOWARD DAYBREAK.  EVEN WITH 5-10 KT
WINDS...COOL AIRMASS WILL DROP TEMPS TO AROUND 40 IN THE COLDER
SPOTS...THOUGH THOSE WINDS SHOULD PREVENT ANY FOG FORMATION...EXCEPT
IN A FEW WELL SHELTERED VALLEYS.

SUNDAY-MONDAY...OTHER THAN THE AFFPREMENTIONED SC TO THE EAST OF LK
ONTARIO...SHOULS SEE M/S SKIES WITH JUST A FEW TERRAIN INDUCED CU
BOTH SUNDAY AND MONDAY.  SFC HIGH WILL BUILD UNDER ANTICYCLONIC FLOW
ALOFT...AND WINDS WILL DIMINISH OVERNIGHT SUNDAY...WHICH WILL ALOOW
TEMPS TO DROP A COUPLE DEGREES BELOW TONIGHTS READINGS.  IF GROUND
WASNT SO WET WOULD HAVE MORE OF A CONCERN ABOUT FROST IN SOME
PLACES FOR MONDAY MORNING.  -CEMPA

&&

.LONG TERM...
A PROLONGED PD OF FAIR WX APPEARS TO BE IN STORE FOR THE BGM FCST
AREA AS HIGH PRES REMAINS ANCHORED OVER THE NE U.S.. ITLL BE CHILLY
AT NIGHT, WITH SOME U30S PSBL IN THE COOLER VLYS EARLY IN THE WORK
WEEK. EXPECT A MODERATING TREND IM TEMPS AS THE WEEK PROGRESSES.

&&

.AVIATION...
WITH XCPTN OF SOME LINGERING IFR/MVRF CIGS AT AVP EARLY ON, XPCT VFR
CONDITIONS AT ALL SITES OVERNGT WITH N TO NE WINDS ARND 10 KTS. ETA
PROFILES MAY BE OVERDONE WITH LOW LVL MSTR TMRW MRNG BUT DECIDED TO
PLAY A BRIEF PD OF MVFR CIGS AT ITH/ELM DUE TO NRLY FETCH OF LAKE
ONTARIO, WHICH COULD PRODUCE A BRIEF PD OF BKN CIGS.

&&

.HYDROLOGY...MAINLY MODERATE TO MAJOR FLOODING IS FORECAST ALONG THE
SUSQUEHANNA FROM CONKLIN TO WILKES-BARRE AND IN THE UPPER DELAWARE
RIVER BASIN. THE LOWER CHEMUNG RIVER BASIN HAS MINOR FLOODING. THE
CONTRIBUTION FROM THE HEADWATER POINTS ON THE TIOUGHNIOGA AND
CHENANGO RIVERS HAS BEEN MINOR SINCE THE HEAVIEST RAIN FELL ALONG AN
AXIS STRETCHING FOR CANTON PA TO ROXBURY NY. THE RISES FROM LOCAL
RUNOFF ABOVE VESTAL ARE BEGINNING TO SLOW DOWN SO TIMING AND CREST
WE ISSUED WITH THIS MORNINGS FORECAST ARE LOOKING GOOD.  THE CREEKS
AND SMALLER RIVERS IN THE UPPER DELAWARE WILL HAVE CRESTED THIS
AFTERNOON. WITH DELAWARE COUNTY RESERVOIRS SPILLING, OUR CREST ON
THE UPPER DELAWARE EXPECTS MODERATE TO MAJOR FLOODING BELOW THE
RESERVOIRS THIS AFTERNOON.  -JC

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WARNINGS ALONG THE SUSQUEHANNA...DELAWARE...AND CHEMUNG
BASINS.
PA...FLOOD WARNINGS ALONG THE SUSQUEHANNA...DELAWARE BASINS.

&&
Hazardous weather outlook, Sep 18, 5:09 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
609 AM EDT SAT SEP 18 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191004-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
609 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
HEAVY RAIN FROM THE REMAINS OF IVAN WILL BE TAPERING OFF ACROSS THE
REGION THIS MORNING. HOWEVER...MAJOR RIVER FLOODING AND WIDESPREAD
FLASH FLOODING WILL PERSIST.

.DAYS TWO THROUGH SEVEN...
MAJOR RIVER FLOODING WILL LIKELY CONTINUE THROUGH AT LEAST SUNDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJ

In the hours before

Local storm report, Sep 18, 8:40 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
940 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLASH FLOOD      TOWANDA                 41.77N 76.45W
09/17/2004                   BRADFORD           PA   EMERGENCY MNGR

            COUNTYWIDE

0802 PM     FLASH FLOOD      ADDISON                 42.11N 77.23W
09/17/2004                   STEUBEN            NY   EMERGENCY MNGR

            FLASH FLOODING COUNTYWIDE

0915 PM     FLASH FLOOD      OWEGO                   42.10N 76.26W
09/17/2004                   TIOGA              NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      ELMIRA                  42.09N 76.81W
09/17/2004                   CHEMUNG            NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      BINGHAMTON              42.10N 75.91W
09/17/2004                   BROOME             NY   EMERGENCY MNGR

            COUNTYWIDE

1030 PM     FLASH FLOOD      MONTROSE                41.83N 75.88W
09/17/2004                   SUSQUEHANNA        PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

0230 AM     FLASH FLOOD      HAZLETON                40.95N 75.97W
09/18/2004                   LUZERNE            PA   EMERGENCY MNGR

            COUNTYWIDE

0245 AM     FLASH FLOOD      WALTON                  42.17N 75.13W
09/18/2004                   DELAWARE           NY   EMERGENCY MNGR

            COUNTYWIDE

0415 AM     FLASH FLOOD      CARBONDALE              41.57N 75.51W
09/18/2004                   LACKAWANNA         PA   EMERGENCY MNGR

            COUNTYWIDE

0445 AM     FLASH FLOOD      HONESDALE               41.58N 75.25W
09/18/2004                   WAYNE              PA   EMERGENCY MNGR

            COUNTYWIDE

0600 AM     FLASH FLOOD      UNADILLA                42.33N 75.32W
09/18/2004                   OTSEGO             NY   EMERGENCY MNGR

            SOUTHERN PARTS OF COUNTY

0600 AM     FLASH FLOOD      BAINBRIDGE              42.30N 75.48W
09/18/2004                   CHENANGO           NY   EMERGENCY MNGR

            FLOODING MAINLY SOUTHERN SECTIONS OF COUNTY

0800 AM     FLASH FLOOD      MONTICELLO              41.65N 74.69W
09/18/2004                   SULLIVAN           NY   EMERGENCY MNGR

            PORTIONS OF RT 17 CLOSED

&&
Local storm report, Sep 18, 9:07 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLASH FLOOD      TOWANDA                 41.77N 76.45W
09/17/2004                   BRADFORD           PA   EMERGENCY MNGR

            COUNTYWIDE

0802 PM     FLASH FLOOD      ADDISON                 42.11N 77.23W
09/17/2004                   STEUBEN            NY   EMERGENCY MNGR

            FLASH FLOODING COUNTYWIDE

0915 PM     FLASH FLOOD      OWEGO                   42.10N 76.26W
09/17/2004                   TIOGA              NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      ELMIRA                  42.09N 76.81W
09/17/2004                   CHEMUNG            NY   EMERGENCY MNGR

            COUNTYWIDE

0915 PM     FLASH FLOOD      BINGHAMTON              42.10N 75.91W
09/17/2004                   BROOME             NY   EMERGENCY MNGR

            COUNTYWIDE

1030 PM     FLASH FLOOD      MONTROSE                41.83N 75.88W
09/17/2004                   SUSQUEHANNA        PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

1230 AM     FLASH FLOOD      TUNKHANNOCK             41.54N 75.95W
09/18/2004                   WYOMING            PA   EMERGENCY MNGR

            COUNTYWIDE

0230 AM     FLASH FLOOD      HAZLETON                40.95N 75.97W
09/18/2004                   LUZERNE            PA   EMERGENCY MNGR

            COUNTYWIDE

0245 AM     FLASH FLOOD      WALTON                  42.17N 75.13W
09/18/2004                   DELAWARE           NY   EMERGENCY MNGR

            COUNTYWIDE

0415 AM     FLASH FLOOD      CARBONDALE              41.57N 75.51W
09/18/2004                   LACKAWANNA         PA   EMERGENCY MNGR

            COUNTYWIDE

0445 AM     FLASH FLOOD      HONESDALE               41.58N 75.25W
09/18/2004                   WAYNE              PA   EMERGENCY MNGR

            COUNTYWIDE

0600 AM     FLASH FLOOD      BAINBRIDGE              42.30N 75.48W
09/18/2004                   CHENANGO           NY   EMERGENCY MNGR

            FLOODING MAINLY SOUTHERN SECTIONS OF COUNTY

0600 AM     FLASH FLOOD      UNADILLA                42.33N 75.32W
09/18/2004                   OTSEGO             NY   EMERGENCY MNGR

            SOUTHERN PARTS OF COUNTY

0800 AM     FLASH FLOOD      MONTICELLO              41.65N 74.69W
09/18/2004                   SULLIVAN           NY   EMERGENCY MNGR

            PORTIONS OF RT 17 CLOSED

1000 AM     FLASH FLOOD      LACKAWAXEN              41.48N 75.00W
09/18/2004                   PIKE               PA   EMERGENCY MNGR

            NUMEROUS ROAD WASHOUTS COUNTYWIDE

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pike

When
September 18, 2:22 PM EST to September 19, 8:00 AM EST
Where
Pike forecast zone
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

The Delaware River at Montague, NJ (near Milford, PA) rose above its flood stage of 25 feet during the afternoon on the 18th, crested at 28.4 feet at 10:15 PM on the 18th, then fell below its flood stage the morning of the 19th. Rainfall amounts were 4 to 7 inches which started on the 16th and continued into the 18th. This rain was from the remnants of hurricane Ivan.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424965.